New Report: Akathisia Related to the Use of Cipro
This serious side effect needs to be added to Cipro’s product information
Drug companies like to claim that their studies of medications represent the gold standard of information available to doctors. Many doctors swallow this and accept the drug companies’ version of medical fact without critique. The result is that when individuals experience an adverse effect from a medication, their doctors often repeat the drug representatives’ sales pitch of “this cannot happen with the drug.”People who have experienced adverse effects with fluoroquinolone antibiotics such as Cipro (ciprofloxacin) or Levaquin (levofloxacin) hear this a lot.
Fortunately, there is another system for accruing information about side effects with medications. The Medwatch program, run by the U.S. Food and Drug Administration, collects reports from patients, doctors, pharmacists, and other healthcare providers about adverse effects that have occurred with use of medications.
The Medwatch system is by no means perfect, but it plays a vital role in providing new warnings to individuals and their physicians, and in removing toxic drugs from the market. For example, in the 1990s Propulsid was deemed safe until case reports linked it to the death of scores of children, including newborn babies. Rezulin, a diabetes drug, was withdrawn after multiple reports of liver failure and death. Seldane, the top antihistamine in the world, was withdrawn after reports of death led to the discovery that the drug caused cardiac arrhythmias.1
For the Medwatch program to be effective, however, the reports the FDA receives must be translated into warnings in the package inserts that accompany medications, and in the Physicians’ Desk Reference that are sent annually to doctors. With this information, doctors can warn patients of potential side effect, and they can provide diagnosis and treatment if an adverse effect occurs.
The purpose of this article is to report to a case of akathisia related to the use of Cipro. Akathisia is not listed among the adverse effects that have been reported with Cipro
Types of Akathisia
Type 1. The first type of akathisia occurs most commonly with antidepressant medications.2 Acute anxiety, panic, restlessness, physical agitation create a state that is intense and difficult for people to bear. In severe cases, thinking may become disorganized, and judgment is often impaired. Behavior can become impulsive. Suicidal thinking may occur. Severe akathisia is a medical emergency. Because of the seriousness of this reaction, all antidepressant medications carry black?box warnings in their package inserts. In addition, antidepressants such as Prozac specifically include akathisia among their lists of adverse reactions.3
Type 2. Another form of akathisia is seen with medications known as neuroleptics. These medications are also known as antipsychotics and frequently administered to people with mania or schizophrenia. These drugs can trigger an akathisia that resembles some aspects of Parkinson’s disease. This akathisia produces symptoms that are mainly physical, such as a constant need to move around, to pace or be in motion. It may also cause heightened anxiety, but not the panic, emotional or mental turmoil, that is seen with type 1 akathisia.
A Report of Akathisia Associated with Cipro
A young woman named Jill received a series of antibiotics for chronic sinusitis. The last antibiotic was Cipro (ciprofloxacin). Cipro quelled the sinusitis, but it returned several months later. Cipro was prescribed again, and the sinusitis again disappeared. Two months later, Jill awoke suddenly, soaked with sweat, overwhelmed by fear and dread.
Jill had never experienced high anxiety or panic before. “I was trembling so much that my whole body was shaking,” she told me. “I couldn’t stop pacing around. I felt like I was jumping out of my skin.” People often describe akathisia this way.
Jill was too agitated to think clearly. She had intense tingling and burning pain in her hands and feet. Jill was so full of fear, she did not know what to do. She felt out of control, hysterical, as if she was losing her mind. She felt disconnected emotionally from her husband and children.
This is a vivid description of type 1 akathisia. Severe cases are characterized by acute, severe anxiety, panic, fears of losing one’s mind, impaired thought, and intense physical agitation. Severe akathisia is a medical emergency.
Cipro Package Insert: No Warnings about Akathisia
Fluoroquinolones have been known to cause serious adverse drug reactions and, as people who have had serious reactions to Cipro, Levaquin, or other fluoroquinolone antibiotics know, the reactions listed have been incomplete. For example, warnings often fail to inform about how severe, disabling, and long lasting some adverse drug reactions can be.
The Cipro product information lists the following adverse neuropsychiatric effects: anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, but it does not list akathisia.4
My search of the reports of adverse drug reactions to the U.S. Food and Drug Administration through mid 2009 involving Cipro, there are two reports of akathisia with the drug. In both cases, Cipro was listed as the probable cause of the akathisia. Such case reports are supposed to be communicated to manufacturers, so that they can add this reaction to their list of adverse effects. The cases reported to the FDA of Cipro-related akathisia occurred in 2008 and 2009, yet akathisia is still not listed in the warning section of Cipro in the 2009 or 2010 Physicians’ Desk Reference. In comparison, the package insert for Prozac, clearly lists akathisia as an adverse effect of this drug.4
Can an Akathisia Occur After Someone Has Discontinued Cipro?
Akathisia typically occurs within a few days of starting a new medication, or within a few days of the dosage being increased. In Jill’s case, the akathisia occurred two months after taking Cipro. Thus, some might conclude that Cipro could not be the cause.
On the other hand, it is well known that serious adverse reactions to Cipro and other fluoroquinolones can occur weeks or months after treatment has been discontinued. Manufacturers’ own warnings emphasize this fact. For example, fluoroquinolones can cause rupture of the Achilles tendon that can occur weeks or months after the drug has been discontinued.
Another facet of Jill’s reaction points to Cipro as the likely cause. In addition to her symptoms of akathisia, Jill also experienced intense tingling and burning pain in her hands and feet. Although some people get tingling sensations in their limbs with high anxiety, the burning pain is more suggestive of nerve injury, also known as neuropathy. It is widely accepted that Cipro does cause neuropathies, and these can occur months after the Cipro was discontinued.
The first step in dealing with an acute akathisia is to recognize it. If the anxiety level is moderate, try to calm down by focusing outside of yourself, talking to a friend, doing chores, etc. If needed, take something to calm down. Do not take any more Cipro until you speak to your doctor. Do some research on your own, because many doctors are not familiar with akathisia and often tell patients to continue taking the medication. Do not hesitate to get a second opinion if you are uncomfortable with your doctor’s instructions.
If the akathisia is severe, call the doctor immediately. If he/she is not available, call 911 or go to an emergency room. The offending medication should be discontinued. If the drug cannot be stopped due to medical necessity, the dosage should be reduced.
Medication treatment is often required to blunt an acute akathisia. Benzodiazepines such as Klonopin (clonazepam), Ativan (lorazepam), or Xanax (alprazolam) are often effective. Dosages depend on the severity of the akathisia and the individual’s size, age, and sensitivity to medications.
Benadryl (diphenhydramine) is one of the drugs used for the type 2 akathisia. However, this drug may also be helpful for type 1 akathisia for people who cannot take benzodiazepines (e.g., people with a history of drug or alcohol abuse).
People should not drive with any of the above medications
Report Your Case to the FDA
If you develop an akathisia or any other adverse reaction to Cipro, Levaquin, or other fluoroquinolone, or for that matter with any medication, you can report it to the FDA at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm
Jay S. Cohen M.D. is a nationally recognized expert on medications and side effects and adjunct associate professor of preventive medicine.
1. Cohen J. Over Dose: The Case Against the Drug Companies. New York, NY: Tarcher/Putnam, 2001.
2. Koliscak LP, Makela EH. Selective serotonin update inhibitor?induced akathisia. Journal of the American Pharmacists Association 2009;49:e28?e38.
3. 3 Cipro Product Description. Physicians’ Desk Reference, 63rd Edition:2813. Montvale, N.J.: Medical Economics Company, 2009.
4. Prozac Product Description. Physicians’ Desk Reference, 63rd Edition:1854. Montvale, N.J.: Medical Economics Company, 2009.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician’s care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
Category: Articles and Reports